New Jersey, 2019

Damaging Wind in New Jersey, June 17, 2019

June 17, 2019 · NWS PHI · 1 event in 1 county or zone

A quasi-stationary frontal boundary led to showers and thunderstorms developing on June 17. Storms struggled to gain organization in a marginally favorable environment, but a couple briefly became strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A quasi-stationary frontal boundary led to showers and thunderstorms developing on June 17. Storms struggled to gain organization in a marginally favorable environment, but a couple briefly became strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 17, 5:29 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 17, 5:29 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
629 PM EDT Mon Jun 17 2019

.SYNOPSIS...
A frontal boundary will remain stalled near the area through
the week with several waves of low pressure moving along the
boundary. The front will finally push to our south Friday as an
area of low pressure strengthens and moves to our northeast.
High pressure briefly affects the area Saturday before shifting
offshore and to our south Saturday night into Sunday. A warm
front will lift across the area Sunday night into Monday as an
area of low pressure moves across the Great Lakes region into
southeast Canada.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Severe threat has ended for the southeast Pennsylvania counties
in the Severe Thunderstorm Watch, so will go ahead and remove
those counties from the Watch. Severe Thunderstorm Watch remains
in effect until 11 PM otherwise. Damaging straight-line wind
gusts is the main threat.

A mesoscale analysis early this evening indicates that surface-
based instability is in the 1000-2000 J/KG range from roughly
the Philadelphia metro southward with mixed-layer instability of
500-1500 J/KG. While the midlevel lapse rates are not all that
steep, the low-level lapse rates are steep across the southern
zones where temperatures are in the 80s. The flow aloft is
mostly westerly at 40-50 knots of flow between 700 mb and 500
mb. This results in 30-40 knots of shear, which should tend to
favor organized clusters or line segments. The airmass is rather
warm with the freezing level near 13,000 feet with midlevel
lapse rates on the weak side, therefore severe hail may be less
of a threat unless some convection can develop some midlevel
rotation.

Given the parameters in place, any organized and stronger
convection is anticipated to be south of I-78 and especially
from near the Philadelphia metro on southward. The greatest risk
area for severe thunderstorms is across about the southern half
of the area, and convective organization would greatly improve
cold pool development. The forecast soundings from around the
Philadelphia metro into southern New Jersey and northern
Delaware do show some veering with height in the low levels this
evening, although the overall flow is light. This however could
be enough to get some low-level rotation and pose a non-zero
tornado risk, especially if some stronger storms track near the
stalled surface front. Overall, locally straight-line damaging
wind gusts are the main threat.

The flash flood threat mostly depends on if convection can
train over the same area for awhile. Some guidance continues to
hint at this idea, and given the warm and humid airmass in place
some potential still exists. Therefore, the Flash Flood Watch
remains unchanged from previously.

As for the temperatures, mostly blended the MOS in with
continuity. It will be a muggy night although slightly drier air
may get into our far northern zones through the night.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A similar synoptic setup for Tuesday as our region remains in a
more zonal flow aloft with a weak surface front oscillating
across our area. Within this flow regime, subtle short waves
will traverse our area and some of these will probably be
convective remnants (MCV) from previous day storms. One of these
may be moving across mostly the northern areas during the
morning, with associated mostly shower activity. Much of the
region should start the day with low clouds, with this most
likely along and north of the aforementioned surface front.

The convective evolution through the day Tuesday could be a
challenge due to morning clouds and showers. Convective
development could be enhanced a little though due to a subtle
weak southern stream short wave trough moving northeastward from
the southern states. It is the southern half of the area that
appears to have the better chance of achieving higher
instability, however the severe thunderstorm threat looks to be
reduced due to poor lapse rates and weak buoyancy. As a result,
the SPC has about the southern half of our area in a marginal
risk for severe thunderstorms.

An abundance of moisture will again be in place especially the
southern half of the area, with precipitable water values around
2 inches. This will result in locally very heavy rain and at
least a localized flash flood threat does exist. However, the
scope of the threat is less certain given uncertainty with the
overall convective evolution. We therefore held off with
extending the current Flash Flood Watch beyond 6 AM. This will
be re-evaluated with subsequent shifts. The flow in the mid
levels should be strong enough to promote storm organization
into clusters during the afternoon, and where the boundary layer
heating is maximized is where a locally strong to damaging wind
gust is possible.

Cloud cover and some morning showers will hold temperatures
down again across the northern areas, therefore the high
temperatures are mostly a MOS/continuity blend which lowered the
highs some across the north especially.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Unsettled weather continues to be expected for the middle to
end of the week, with drier conditions early in the weekend,
with more unsettled weather late in the weekend into early next
week.

A frontal boundary will remain near the area Tuesday night
through Thursday with multiple waves of low pressure moving
along this boundary. Meanwhile, multiple short waves/vorticity
impulses will move across the area within the west to southwest
flow aloft. There will continue to be instability across the
area, there will continue to be a chance of thunderstorms as
well. PW values will remain elevated with values 1.5-2.0 inches,
which will continue the threat for heavy rainfall. While it
will not rain the entire time, the periods with the greatest
rain chances will be tied to the strongest short wave/vorticity
impulses and surface low passages. Tuesday evening, Wednesday
afternoon/evening, and Thursday afternoon/evening. the late
overnight and early morning periods may have breaks in
precipitation.

As we go later in the day Thursday into Thursday night, an area
of low pressure will be moving our north and strengthen as it
does so, which will drag a cold front across the area. This
front may not fully clear our area and push to our south until
during the day Friday. So this will keep enhanced precipitation
chances through Thursday night and Friday morning. There remains
instability later Thursday into Thursday night, so
thunderstorms will remain in the forecast, and with PW values
approaching 2.0 inches, heavy rainfall could continue to be a
threat. As the front pushes to our south and east during the day
Friday, the showers will come to and end. Winds could be quite
gusty later Friday, possibly reaching 20-30 mph during the
afternoon.

High pressure builds to our west on Friday night, briefly
building over the area Saturday, then shifting southward and
offshore Saturday night. Dry conditions are expected during this
period as the front will be south of the area. However, this
could begin to change by Sunday into Monday of next week as the
front to the south is forecast to begin moving back northward as
a warm front. This could bring a return of shower/thunderstorm
chances late in the weekend into early next week.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Some showers and thunderstorms with MVFR/IFR at
times, with most of the activity before 06z/2am, then MVFR to
even IFR ceilings overnight. Winds light and variable overall.

Tuesday...MVFR to IFR ceilings in the morning should improve to
VFR at most terminals (ABE to TTN may remain MVFR). Some rounds
of showers and mainly afternoon thunderstorms are expected,
which will result in times of MVFR/IFR conditions. Light and
variable winds should turn light northerly before becoming
locally light south or southwest. Lowered confidence on the
extent of thunder and wind direction.

OUTLOOK...
Tuesday night-Wednesday night...Periods of MVFR ceilings
possible. Showers and thunderstorms possible, which could lead
to lower conditions.

Thursday...Conditions may improve to VFR during the day.
However, showers and thunderstorms remain possible which may
lead to lower conditions. Southwest winds could gust 15-20 knots
at times.

Thursday night... VFR possible early, lowering to MVFR
overnight. Especially with any showers and thunderstorms.

Friday...MVFR conditions possible early, before improving to
VFR during the day. Winds shift to northwest with gusts 20-25
knots.

Friday night-Saturday...VFR conditions expected. Northwest
winds may gust 15-20 knots during the day Saturday.

&&

.MARINE...
The conditions are expected to remain below Small Craft
Advisory through Tuesday. Winds should favor a southerly
direction, however then turn easterly across the far northern
Atlantic coastal waters Tuesday afternoon. A few stronger
thunderstorms through this evening and then again Tuesday
afternoon could produce 34 knots or greater wind gusts.

OUTLOOK...
Tuesday night-Thursday...Conditions expected to remain below
advisory levels. However, high winds and waves are possible in
and around thunderstorms.

Thursday night-Friday night...Small Craft Advisory conditions
possible with guts 25-30 knots possible.

Saturday...Conditions expected to drop below advisory levels by
Saturday.

Rip Currents...
A low risk for the development of dangerous rip currents is
expected to continue through Tuesday with waves in the surf zone
3 feet or less. A long period swell near 14 seconds could be
more present as we go through Tuesday and this could elevate the
rip risk, however waves are expected to remain on the lower
side.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 6 AM EDT Tuesday for PAZ060-061-070-
     071-101>106.
NJ...Flash Flood Watch until 6 AM EDT Tuesday for NJZ009-010-
     012>027.
DE...Flash Flood Watch until 6 AM EDT Tuesday for DEZ001>004.
MD...Flash Flood Watch until 6 AM EDT Tuesday for MDZ008-012-015-
     019-020.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Gorse/MPS
Short Term...Gorse
Long Term...Robertson
Aviation...Gorse/Robertson
Marine...Gorse/Robertson
Hazardous weather outlook, Jun 17, 5:26 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
626 PM EDT Mon Jun 17 2019

NJZ009-010-012-013-015-020-PAZ060-061-070-071-101>106-182200-
Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-Ocean-Berks-
Lehigh-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
626 PM EDT Mon Jun 17 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several chances of showers and storms exist through Friday. Flooding
may become more of a problem with time across the area should
repeated rounds of storms affect the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007-008-PAZ054-055-062-182200-
Sussex-Warren-Morris-Carbon-Monroe-Northampton-
626 PM EDT Mon Jun 17 2019

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Tonight.

Storms are expected this afternoon and tonight. Instances of flash
flooding are possible in the areas of heaviest rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several chances of showers and storms exist through Friday. Flooding
may become more of a problem with time across the area should
repeated rounds of storms affect the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ024-025-182200-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
626 PM EDT Mon Jun 17 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several chances of showers and storms exist through Friday. Flooding
may become more of a problem with time across the area should
repeated rounds of storms affect the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-MDZ008-012-015-019-020-NJZ016>019-021>023-027-182200-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Salem-Gloucester-Camden-Northwestern Burlington-Cumberland-
Atlantic-Cape May-Southeastern Burlington-
626 PM EDT Mon Jun 17 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland and southern New
Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several chances of showers and storms exist through Friday. Flooding
may become more of a problem with time across the area should
repeated rounds of storms affect the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-026-182200-
Eastern Monmouth-Coastal Ocean-
626 PM EDT Mon Jun 17 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several chances of showers and storms exist through Friday. Flooding
may become more of a problem with time across the area should
repeated rounds of storms affect the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-452>455-182200-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
626 PM EDT Mon Jun 17 2019

...SEVERE THUNDERSTORM WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450-451-182200-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
626 PM EDT Mon Jun 17 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

There is a chance for severe storms this afternoon and evening, with
the main risk being strong wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Special weather statement, Jun 17, 3:24 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
424 PM EDT Mon Jun 17 2019

DEZ003-004-172100-
Inland Sussex-Delaware Beaches-
424 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...

At 420 PM EDT, a strong thunderstorm was located over Millville,
moving east at 25 mph.

Wind gusts up to 30 mph are possible with this storm.

Locations impacted include...
Selbyville, Dagsboro, Millville, Ocean View, Frankford and South
Bethany.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3858 7524 3859 7519 3858 7518 3857 7518
      3859 7514 3858 7507 3860 7507 3860 7510
      3861 7507 3861 7506 3845 7505 3845 7524
TIME...MOT...LOC 2023Z 263DEG 23KT 3854 7509

Iovino
Special weather statement, Jun 17, 3:54 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
454 PM EDT Mon Jun 17 2019

DEZ003-004-172130-
Inland Sussex-Delaware Beaches-
454 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...

At 454 PM EDT, a strong thunderstorm was located over Millville,
moving east at 15 mph.

Wind gusts up to 35 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dagsboro, Millville, Long Neck, Ocean View, Frankford and South
Bethany.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3848 7524 3863 7524 3863 7509 3859 7521
      3858 7518 3857 7518 3859 7514 3858 7507
      3860 7507 3860 7510 3864 7506 3847 7505
TIME...MOT...LOC 2054Z 268DEG 12KT 3855 7513

Iovino
Special weather statement, Jun 17, 4:46 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
546 PM EDT Mon Jun 17 2019

MDZ015-019-172230-
Queen Anne's-Talbot-
546 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN TALBOT AND SOUTHWESTERN
QUEEN ANNE'S COUNTIES...

At 546 PM EDT, a strong thunderstorm was located near Kent Point,
moving east at 10 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Talbot, Romancoke, St. Michaels, Oxford, Copperville and Tilghman
Island.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3876 7633 3883 7630 3886 7635 3884 7637
      3890 7636 3884 7628 3885 7627 3889 7628
      3878 7621 3891 7620 3891 7613 3866 7616
      3871 7624 3876 7622 3872 7630 3878 7629
      3867 7634 3873 7633 3876 7638
TIME...MOT...LOC 2146Z 273DEG 10KT 3880 7644

Iovino

The radar

The Philadelphia radar (KDIX), 77 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Salem

When
June 17, 5:42 PM EST
Where
Salem County, 0.53 mi E of Elmer
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.580, -75.170

Multiple trees were downed including one onto the deck of a home. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829708.